Minnesota, 2012

Heavy Snow in Minnesota, March 3 to 4, 2012

March 3 to 4, 2012 · NWS DLH · 1 event in 1 county or zone

Snow fell throughout the evening and morning across a large area. However, a band of heavy snow developed right over Duluth.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Snow fell throughout the evening and morning across a large area. However, a band of heavy snow developed right over Duluth. Nearly 9 inches of snow fell overnight through the morning in the northern part of the city, including the Lester Park Area and the Duluth National Weather Service Office.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 3, 6:12 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Mar 3, 6:12 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
612 PM CST SAT MAR 3 2012

.AVIATION.../00Z TAF ISSUANCE/
WIDESPREAD LIGHT SNOW CONTINUED AT THE HEAD OF THE LAKES REGION
AROUND KDLH. WE WILL CONTINUE TO SEE SNOW CONTINUE
OVERNIGHT...WITH IFR TO LIFR CIGS/VSBYS LIKELY AT THE HEAD OF THE
LAKES REGION. THE REST OF THE REGION WILL SEE CONDITIONS ALTER
BETWEEN VFR AND MVFR...WITH LOCALIZED IFR CIGS/VSBYS. OVERALL IT
LOOKS LIKE THE MOST WIDESPREAD SNOW WILL BE IN THE KDLH AREA DUE
TO SOME LAKE EFFECT SNOW.

&&

.PREV DISCUSSION... /ISSUED 327 PM CST SAT MAR 3 2012/

SHORT TERM...LATEST RADAR TRENDS AND OBSERVATIONS FROM ACROSS THE
CWA SHOW MODERATE ACCUMULATING SNOW HAS FINALLY ENDED ACROSS THE
FCST AREA AND SPECIFICALLY THE TWIN PORTS AREA. HOWEVER
AREAS OF LIGHT SNOW/FLURRIES SHOULD LINGER ACROSS MUCH OF THE
NORTHLAND TONIGHT...ESPECIALLY ALONG THE NORTHSHORE AND ACROSS
THE TWIN PORTS INVOF A INVERTED TROUGH. THE TROUGH WILL ALSO
INDUCE EAST WINDS ACROSS THESE SAME AREA WHICH...IN COMBINATION
WITH COLDER AIR ACROSS THE FCST AREA...SHOULD CREATE SOME LAKE
EFFECT/ENHANCED SNOW TONIGHT AS WELL. BUT DUE TO UNCERTAINTY
BETWEEN MODELS ON THE EXACT LOCATION AND DURATION OF THE
LIGHT SNOW...HAVE DECIDED TO KEEP POPS IN CHC CATEGORY FOR
TONIGHT. THE ERLY WINDS WILL CONTINUE ACROSS LAKE SUPERIOR AND
NORTHSHORE REGION INTO SUNDAY...KEEPING THE CHANCE FOR LIGHT SNOW
ACROSS THE ARROWHEAD. FINALLY BY SUNDAY NIGHT...THE TROUGH WILL
MOVE EAST OF OUR FCST AREA...CAUSING WINDS TO SHIFT OUT OF THE
WEST...ENDING THE THREAT OF LAKE EFFECT SNOW ALONG THE NORTHSHORE.
TEMPS NEAR NORMAL THROUGH TOMORROW NIGHT WITH LOWS IN THE SINGLE
DIGITS AND TEENS AND HIGHS IN THE 20S.

LONG TERM...MONDAY THROUGH SATURDAY.
A WARM FRONT IS EXPECTED TO MOVE THROUGH MUCH OF THE FA ON MONDAY
AHEAD OF LOW PRESSURE ORGANIZING IN THE ROCKIES. FORCING BECOMES
LOCALIZED ALONG THE EDGE OF THE FRONT MONDAY AFTERNOON ENOUGH TO
WARRANT A LOW POP ALONG THE INTERNATIONAL BORDER. THE FRONT IS SLOW
TO CLEAR THE TIP OF THE ARROWHEAD MONDAY EVENING AND HAVE A LOW POP
IN PLACE. THE FRONT FINALLY MOVES INTO CANADA OVERNIGHT MONDAY AS
WARM AIR SURGES INTO THE AREA BEHIND IT. WITH 850MB TEMPS AROUND 6C
ON TUESDAY...MAX TEMPS WILL REACH INTO THE 40S IN MOST LOCATIONS.
TUESDAY NIGHT FINDS A LOW PRESSURE CENTER MOVING ACROSS SOUTHERN
CANADA. THIS WILL DRAG A COLD FRONT THROUGH THE FA LATE. FORCING IS
DISORGANIZED AHEAD OF THE FRONT AND ONLY HAVE SMALL POPS AHEAD OF
THE FRONT. PCPN TYPE BECOMES AN ISSUE WITH THE WARM AIR AHEAD OF THE
FRONT AND HAVE A MENTION OF ALL LIQUID IN SE CORNER OF WI FA. BEHIND
THE FRONT...MUCH COLDER AIR FILTERS INTO THE AREA AND PCPN SHOULD BE
ALL SNOW. MODEL DIFFERENCES DEVELOP ON WEDNESDAY WITH THE TIMING OF
THE EXIT OF THE FRONT AND ARRIVING UPPER LEVEL TROF. HAVE A
RAIN/SNOW MIX MENTION AS TEMPS IN THE LOWEST LEVELS ARE STILL WARM
ENOUGH TO MIX IN SOME LIGHT RAIN. AS THE TROF PASSES WEDNESDAY
NIGHT...SOME LINGERING PCPN IS POSSIBLE AND MAINTAINED THE SMALL
POPS. MODEL DIFFERENCES CONTINUE THURSDAY AND FRIDAY AND USED THE
BLENDED APPROACH.

AVIATION.../18Z TAF ISSUANCE/
MVFR WITH OCCASIONAL LIFR CIGS ARE EXPECTED THROUGH THE FORECAST
CYCLE. THE EXCEPTION BEING AT KINL WHERE VFR IS ANTICIPATED WITH
CLEARING JUST N OF THE INTERNATIONAL BORDER. SCT -SHSN WILL AFFECT
KDLH AND KHYR AS INVERTED SFC TROF REMAINS VIRTUALLY MOTIONLESS
OVER WESTERN LAKE SUPERIOR THROUGH THE TAF CYCLE.

&&

.POINT TEMPS/POPS...
DLH  12  25  11  31 /  60  40  20  10
INL   4  24   7  33 /  20  20  20  20
BRD  10  28  12  36 /  20  30  10  10
HYR  12  27  10  35 /  50  30  20  10
ASX  13  26  12  33 /  60  30  20  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...DAP
AVIATION...DAP
Hazardous weather outlook, Mar 3, 4:44 PM CST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
444 PM CST SAT MAR 3 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
444 PM CST SAT MAR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF LIGHT SNOW WILL AFFECT THE NORTHLAND THIS EVENING...WITH
ADDITIONAL SNOW ACCUMULATION UP TO 1 INCH POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

BERDES

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Mar 3, 5:22 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
522 PM CST SAT MAR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     SNOW             DULUTH                  46.78N 92.12W
03/03/2012  E9.5 INCH        ST. LOUIS          MN   NWS EMPLOYEE

            SNOW TOTAL SO FAR FROM PIEDMONT

0522 PM     SNOW             LUTSEN                  47.64N 90.71W
03/03/2012  M1.0 INCH        COOK               MN   TRAINED SPOTTER

&&

HLUCHAN
Local storm report, Mar 3, 5:36 PM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
536 PM CST SAT MAR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     SNOW             4 NE TOFTE              47.60N 90.82W
03/03/2012  M2.3 INCH        COOK               MN   TRAINED SPOTTER

            IN PAST 3 HOURS

&&

HLUCHAN
Local storm report, Mar 3, 6:33 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
633 PM CST SAT MAR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             5 NW DULUTH             46.83N 92.19W
03/03/2012  M1.6 INCH        ST. LOUIS          MN   OFFICIAL NWS OBS

            OVER PAST 6 HOURS, 8.7 INCHES FOR STORM TOTAL

&&

HLUCHAN
Local storm report, Mar 3, 6:49 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
649 PM CST SAT MAR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     SNOW             LARSMONT                46.98N 91.75W
03/03/2012  E5.5 INCH        LAKE               MN   TRAINED SPOTTER

&&

HLUCHAN
Local storm report, Mar 3, 7:32 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
732 PM CST SAT MAR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     SNOW             DULUTH                  46.78N 92.12W
03/03/2012  M10.5 INCH       ST. LOUIS          MN   TRAINED SPOTTER

            LAKEWOOD TOWNSHIP, STORM TOTAL SO FAR.

&&

HLUCHAN
Local storm report, Mar 3, 8:12 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
812 PM CST SAT MAR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     SNOW             4 E CORNUCOPIA          46.86N 91.02W
03/03/2012  M2.2 INCH        BAYFIELD           WI   TRAINED SPOTTER

0449 PM     SNOW             LITTLE MARAIS           47.41N 91.11W
03/03/2012  M1.3 INCH        LAKE               MN   TRAINED SPOTTER

0517 PM     SNOW             2 SW PROCTOR            46.72N 92.26W
03/03/2012  M8.2 INCH        ST. LOUIS          MN   TRAINED SPOTTER

            STORM TOTAL

0811 PM     SNOW             4 NNE DULUTH            46.83N 92.09W
03/03/2012  M10.2 INCH       ST. LOUIS          MN   TRAINED SPOTTER

            STORM TOTAL

&&

HLUCHAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Southern St. Louis / Carlton

When
March 3, 9:00 PM CST to March 4, 12:00 PM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
Trained Spotter
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374932.